Idaho, 2007

Hail in Idaho, August 18, 2007

August 18, 2007 · NWS PIH · 1 event in 1 county or zone

One inch hail reported in Rockland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail reported in Rockland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 18, 9:12 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 9:12 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1012 AM MDT SAT AUG 18 2007

.DISCUSSION...THE POTENTIAL FOR MORE THUNDERSTORMS WITH BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS CONTINUES TO
EXIST TODAY. THE LATEST SATELLITE...RADAR...AND SURFACE OBSERVATIONS
SUPPORT ANOTHER FLARE-UP OF CONVECTION THIS AFTERNOON AND EVENING.
THE STRONGEST CONVECTION WILL ONCE AGAIN BE FROM THE SNAKE RIVER
PLAIN SOUTHEAST AND EAST TO THE UTAH AND WYOMING BORDERS. BREEZY
TO WINDY CONDITIONS ARE A GOOD POSSIBILITY SUNDAY WITH THE PASSAGE
OF A COLD FRONT. CURRENT FORECAST HANDLES THESE TRENDS WELL...NO
UPDATES ARE PLANNED THIS MORNING.

CANTIN

&&

.PREV DISCUSSION... /ISSUED 401 AM MDT SAT AUG 18 2007/

DISCUSSION...

MOIST MONSOONAL FLOW CONTINUES ACROSS SOUTHEAST IDAHO THIS MORNING
WITH SURFACE DEW POINTS READING IN THE 50S IN MANY LOCATIONS.
RADAR SHOWS JUST A FEW SHOWERS SKIRTING THROUGH EXTREME SOUTHEAST
IDAHO AS OF 08Z. SATELLITE SHOWS CLOUD COVER EXTENDING BACK INTO
NEVADA. 80KT UPPER JET WILL BE MOVING THROUGH THE AREA TODAY. THIS
WILL PUSH THE DEEPER LAYER MOISTURE OFF TO THE EAST.
HOWEVER...THERE IS STILL ENOUGH MOISTURE AROUND TODAY TO PRODUCE
THUNDERSTORMS...MAINLY IN THE AFTERNOON. ALTHOUGH AM NOT AS
CONFIDENT IN AREAL COVERAGE DUE TO THE DISPLACEMENT OF THE DEEP
LAYER MOISTURE.  THERE IS A LARGE PRECIPITABLE WATER GRADIENT
ACROSS THE REGION THIS AFTERNOON WITH VALUES AROUND 0.25 INCH IN
THE CENTRAL MOUNTAINS TO OVER AN INCH IN THE SNAKE
PLAINS...SOUTHERN AND EASTERN HIGHLANDS. AS A RESULT...DRY THUNDER
WILL PREVAIL OVER THE CENTRAL MOUNTAINS TODAY WITH WET
THUNDERSTORMS ELSEWHERE. AS DRY AS CONDITIONS HAVE BEEN...THERE
HAVE BEEN FIRE STARTS AROUND THE WET THUNDERSTORMS AS WELL. AS A
RESULT...WILL EMPHASIZE FREQUENT LIGHTNING IN THE FORECAST FOR
TODAY. AS FAR AS MAX TEMPS GO...WILL FORECAST ABOVE GUIDANCE TODAY
AND CLOSER TO YESTERDAYS OBSERVED VALUES. THINK GUIDANCE MAY BE
TOO COOL POSSIBLY DUE TO CLOUD COVER. MUCH OF THESE STORMS WILL
DIMINISH THIS EVENING WITH THE LOSS OF AFTERNOON HEATING. SOME OF
THE MORE ROBUST STORMS TODAY COULD HAVE STRONG GUSTY WINDS AS WAS
THE CASE YESTERDAY.

ON SUNDAY...THE BETTER DEEP LAYER MOISTURE WILL BE EAST OF THE
REGION. A COLD FRONT WILL BE MOVING THROUGH THE REGION ALONG WITH
AN UPPER LEVEL TROUGH. THIS SYSTEM WILL LIKELY INTERACT WITH THE
LINGERING LOW LEVEL MOISTURE AND PRODUCE SOME ISOLATED AFTERNOON
THUNDERSTORMS MAINLY IN THE MOUNTAIN AREAS.

ON MONDAY...COOLER AIR WILL BE ADVANCING INTO THE REGION AS THE
UPPER FLOW BECOMES MORE ZONAL ACROSS THE NORTHWEST U.S. A +110KT
JET WILL BE BLOWING THROUGH THE IDAHO PANHANDLE AND MONTANA. AS
THIS JET MOVES THROUGH THE AREA MONDAY AFTERNOON THROUGH TUESDAY
MORNING...THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
IN THE CENTRAL MOUNTAINS AND FOR AREAS NEAR THE MONTANA BORDER.

IN THE EXTENDED...MAINLY COOLER AND DRY CONDITIONS WILL PREVAIL AS
THE FLOW IS EXPECTED TO REMAIN ZONAL ACROSS THE REGION WITH NO
SIGNIFICANT SYSTEMS IN SIGHT.

VALLE

AVIATION...THUNDERSTORMS AND SHOWERS AGAIN THIS AFTERNOON FOR THE
THREE VALLEY AIRPORTS WILL BE THE MAIN FORECAST PROBLEM.  KSUN WILL
HAVE ISOLATED -TSRA IN THE VICINITY BUT MUCH LESS LIKELY TO DEVELOP
HEAVY RAIN SHOWERS.  EXPECT WIND SHIFT TODAY AS WEAK SHORTWAVE PASSES
THROUGH CENTRAL IDAHO AND SOUTHWEST MONTANA.  MESSICK

FIRE WEATHER...SUBTROPICAL MOISTURE AND UNSTABLE AIR WILL CONTINUE
TO LINGER OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA AS
EVIDENCED BY PRECIPITABLE WATER IN EXCESS OF 1.00 INCH MAXIMUM.
HOWEVER...OVER THE CENTRAL IDAHO MOUNTAINS THE PW GRADIENT DROPS TO
BELOW 0.25 INCH IN WHAT IS CERTAINLY GOING TO BE A COMPLICATED
SITUATION TODAY AND THIS EVENING.  A WEAK SHORTWAVE MOVING THROUGH
THE CENTRAL IDAHO MOUNTAINS WILL ALSO GENERATE ENOUGH WIND AND BRING
ENOUGH DRY AIR TO DRIVE HUMIDITY AND WIND INTO CRITICAL FIRE WEATHER
THRESHOLDS.  THUS HAVE UPGRADED FIRE WEATHER WATCH TO A WARNING AND
EXPANDED THE AREA TO INCLUDE THE NORTHERN SAWTOOTH NF.  WIND WILL BE
STRONG AGAIN ON SUNDAY AS A SHORTWAVE VIGOROUS ENOUGH TO BREAK DOWN
THE UPPER LEVEL RIDGE OF THE PAST FEW WEEKS.  MORE ZONAL FLOW WILL
MEAN WINDIER CONDITIONS FOR THE REMAINDER OF THE PERIOD...BUT COOLER
TEMPERATURES MAY OFFSET THE WINDS AND KEEP HUMIDITY NEAR CRITICAL
THRESHOLDS.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ405>407.

&&
Hazardous weather outlook, Aug 18, 9:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1015 AM MDT SAT AUG 18 2007

IDZ017>025-031-032-191045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
1015 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
TODAY. STRONG GUSTY WINDS AND FREQUENT LIGHTNING MAY ACCOMPANY SOME
OF THESE STORMS. A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE
CENTRAL MOUNTAINS FOR LOW HUMIDITY AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN SUNDAY AND
MONDAY. A COLD FRONT WILL SPREAD WINDY CONDITIONS TO MOST LOCATIONS
SUNDAY...WITH WIND ADVISORY WINDS OF 30 TO 39 MPH SUSTAINED NOT OUT
OF THE QUESTION. THESE GUSTY WINDS WILL AFFECT MOST LOCATIONS WITH
THE EXPOSED AREAS OF THE SNAKE RIVER PLAIN SEEING THE BEST CHANCE.
IN ADDITION...GUSTY WINDS AND PERSISTENT DRY CONDITIONS MAY LEAD TO
A PERIOD OF CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The Pocatello radar (KSFX), 61 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Power

When
August 18, 2:00 PM MST to 2:15 PM MST
Where
Power County, Rockland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -112.870

One inch hail reported by weather spotter in Rockland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57640.